Florida, 2004

Hail and Damaging Winds in Florida, June 5, 2004

June 5, 2004 · NWS MLB · 4 events in 4 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 5, 12:27 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 5, 12:27 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
127 PM EDT SAT JUN  5 2004

.DISCUSSION...CLUSTER OF STORMS PUSHING ACROSS NORTHERN SECTIONS A
LITTLE FASTER THIS AFTERNOON.  MAY NOT GET EAST COAST SEA BREEZE
FORMATION BEFORE THE CLUSTER REACHES THE NORTH COAST.  SEA BREEZE
WAS INDICATED OVER SOUTHERN SECTIONS...SO MAY HAVE TO WATCH THE
SOUTH HALF OF THE COAST FOR THE GREATEST BOUNDARY INTERACTIONS AND
STRONGEST STORMS THIS EVENING.  EXPECT THAT THERE WILL ALSO BE SOME
RECOVERY BEHIND THE CLUSTER OF STORMS SO WILL CONTINUE SCATTERED
EVENING POPS IN THE NORTH INTERIOR TOO...ESPECIALLY WITH UPPER
TROUGH DIGGING ACROSS THE SOUTHEAST STATES AND NORTHEAST GULF.

SUN...MODELS PUSH 250MB TROUGH AXIS EAST OF THE AREA THOUGH NO
SIGNIFICANT SUPPRESSION IS INDICATED WITH FLATTENED 500 MB FLOW AND
TEMPS AT MINUS 9.  ETA IS MORE MOIST BUT WILL STAY WITH GFS NUMBERS
WHICH AGREE WITH ONGOING FORECAST.  SOUTHWEST STEERING FLOW IS STILL
FORECAST THOUGH IT SHOULD BE A LITTLE WEAKER.  EXPECT THE SEA BREEZE
TO PUSH INLAND OVER THE SOUTHERN AREAS THE QUICKEST AND HENCE THE
LOWEST POPS SHOULD BE IN THAT REGION WITH HIGHEST COVERAGE IN THE
NORTH.  WOULD EXPECT SOME STRONG STORMS...ESPECIALLY IN THE NORTH
HALF WHERE GULF/ATLANTIC BOUNDARIES COLLIDE.

MON-TUE...MODEL TREND IS FOR A LITTLE MORE INFLUENCE OF AN UPPER
TROUGH DIGGING INTO THE SOUTHERN STATES.  ETA IS A LITTLE MORE
PRONOUNCED WITH THIS FEATURE...KEEPING LOW LEVEL RIDGE SUPPRESSED
OVER SOUTH FLORIDA AND MAINTAINING A SOUTHWEST STEERING FLOW ON
MON.  GFS IS SIMILAR ALOFT BUT ALLOWS THE LOW LEVEL RIDGE TO PUSH TO
THE CENTRAL PENINSULA MON AND THE NORTH PENINSULA TUE.  WILL NOT
CHANGE THE CURRENT PACKAGE MUCH BUT MONDAY COULD BE A LITTLE MORE
ACTIVE ESPECIALLY NORTH SECTIONS.

WED-SAT...LATEST MODEL RUN CONTINUES TO SHOW REVERSAL OF POSITIVE
PNA PATTERN TO TROUGHING IN THE WESTERN U.S. AND RIDGING IN THE EAST
FOR THE MIDDLE OF THE WEEK.  DEAMPLIFICATION FORECAST FOR LATE WEEK
WHICH MAY ALLOW LOW LEVEL RIDGE TO THE NORTH TO SLIDE BACK TOWARDS
THE REGION.  LOOKS LIKE AVERAGE MOISTURE VALUES WITH HIGHEST POPS
(SCATTERED) OVER THE INTERIOR.  EXPECT SLIGHT CHANCE TO LOW
SCATTERED POPS MAINLY DURING THE NIGHT/THROUGH MIDDAY FOR THE SOUTH
HALF OF THE COAST.

&&

.MARINE...NO HIGHLIGHTS AS RIDGE AXIS MIGRATES SLOWLY NORTHWARD
WITH MAINLY A 10 KNOT GRADIENT EXCEPT FOR SOME OVERNIGHT PERIODS OF
10-15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  71  87 /  30  50  20  50
MCO  71  90  71  90 /  30  50  20  50
MLB  72  87  72  86 /  30  40  20  40
VRB  72  87  72  86 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...VOLKMER
LONG TERM...LASCODY
Hazardous weather outlook, Jun 5, 8:45 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT SAT JUN 5 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
051830-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
945 AM EDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT:

...THUNDERSTORM IMPACT...
ABUNDANT DEEP LAYER MOISTURE AND INSTABILITY WILL ALLOW NUMEROUS
THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SCATTERED STORMS MAY
DEVELOP BY EARLY AFTERNOON AND INCREASE IN COVERAGE AND INTENSITY BY
MID TO LATE AFTERNOON. STORMS WILL BE LIKELY ACROSS MUCH OF THE AREA
WITH A SOUTHWEST STEERING FLOW FAVORING EAST CENTRAL FLORIDA.

THE WEST COAST SEA BREEZE IS EXPECTED TO BE ACTIVE WITH STORMS MOVING
NORTHEAST TOWARD THE INTERIOR COUNTIES DURING THE AFTERNOON HOURS.
THE EAST COAST SEA BREEZE IS ALSO EXPECTED TO DEVELOP AND MOVE INLAND
WITH STORMS INTENSIFICATION EXPECTED FROM METRO ORLANDO SOUTH TO
OSCEOLA COUNTY THESE STORMS WILL THEN MOVE BACK ACROSS INTERIOR
SECTIONS OF THE INLAND COUNTIES AND TOWARD THE EAST COAST DURING THE
LATE AFTERNOON.

STORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WINDS...HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...
ESPECIALLY IN THE VICINITY OF SEA AND LAKE BREEZE BOUNDARY
COLLISIONS. AN ISOLATED BRIEF TORNADO WILL BE POSSIBLE ESPECIALLY
NEAR MULTIPLE BOUNDARY MERGERS.

FROM THE ORLANDO METRO AREA NORTHWARD...STORMS WILL MOVE NORTHEAST
BACK TOWARD THE COAST AT 15 MPH. SOUTH OF ORLANDO...STORMS WILL MOVE
SLOWER...ONLY NEAR 10 MPH...TOWARD THE NORTH OR NORTHEAST.

...FLOOD IMPACT...
LOCAL URBAN FLOODING AND PONDING OF WATER IN LOW AREAS WILL LIKELY
OCCUR AS STORMS INTENSIFY THIS AFTERNOON. THE SLOWER MOVING STORMS
WILL BE CAPABLE OF PRODUCING RAINFALL OF BETWEEN ONE AND THREE INCHES
IN A SHORT PERIOD OF TIME.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE
INTRACOASTAL WATERS...BARRIER ISLANDS...AND INTO THE NEAR SHORE
ATLANTIC WATERS THIS AFTERNOON. WIND GUSTS ABOVE 35 KNOTS...
VISIBILITY NEAR ZERO IN TORRENTIAL RAIN...HAIL...AND FREQUENT CLOUD
TO WATER LIGHTNING WILL ACCOMPANY THE MORE INTENSE STORMS. BOATERS ON
THE INTRACOASTAL WATERWAY AND THE NEAR SHORE ATLANTIC WATERS...
ESPECIALLY NORTH OF FORT PIERCE INLET...SHOULD KEEP A WATCH TO THE
SOUTHWEST AND HEAD BACK TO PORT BEFORE STORMS APPROACH THE
COASTLINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
STORM CHANCES WILL DECREASE NEAR THE COAST AS THE EAST COAST SEA
BREEZE MOVES MORE QUICKLY INLAND AND THE FOCUS FOR STORMS SHIFTS TO
THE WEST SIDE OF THE PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED THIS AFTERNOON.

VOLKMER

In the hours before

Special weather statement, Jun 5, 11:21 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1221 PM EDT SAT JUN 5 2004

FLZ045-144-051650-
ORANGE-SOUTHERN LAKE COUNTY-
1221 PM EDT SAT JUN 5 2004

...STRONG THUNDERSTORM ENTERING SOUTHERN LAKE COUNTY...

AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 45 MPH AND SMALL
HAIL 18 MILES SOUTHWEST OF CLERMONT...MOVING EAST AT 20 MPH. THIS
STORM WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS INTO A STURDY STRUCTURE TO PROTECT YOURSELF FROM THE
LIGHTNING THREAT.

THE STORM WILL TRACK ACROSS EXTREME SOUTHERN SECTIONS OF LAKE COUNTY
AND APPROACH THE ATTRACTIONS AREA OF SOUTHWEST ORANGE COUNTY AND FAR
NORTHWEST OSCEOLA COUNTY THROUGH 1 PM. MOVE INDOORS TO A PLACE OF
SAFETY.

VOLKMER
Special weather statement, Jun 5, 11:50 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1250 PM EDT SAT JUN 5 2004

FLZ045-144-051715-
ORANGE-SOUTHERN LAKE COUNTY-
1250 PM EDT SAT JUN 5 2004

...STRONG STORM ACROSS SOUTHER LAKE COUNTY MOVING NORTHEAST...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 45 MPH AND SMALL
HAIL 8 MILES WEST OF THE ATTRACTIONS AREA IN SOUTHWEST ORANGE COUNTY
...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND FREQUENT LIGHTNING INCLUDE WINTER GARDEN...WINDERMERE...BAY HILL
AND DOCTOR PHILLIPS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 5, 11:50 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1250 PM EDT SAT JUN 5 2004

FLZ045-144-051715-
ORANGE-SOUTHERN LAKE COUNTY-
1250 PM EDT SAT JUN 5 2004

...STRONG STORM ACROSS SOUTHERN LAKE COUNTY MOVING NORTHEAST...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 45 MPH AND SMALL
HAIL 8 MILES WEST OF THE ATTRACTIONS AREA IN SOUTHWEST ORANGE COUNTY
...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND FREQUENT LIGHTNING INCLUDE WINTER GARDEN...WINDERMERE...BAY HILL
AND DOCTOR PHILLIPS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 5, 12:20 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
120 PM EDT SAT JUN 5 2004

FLZ044>046-144-051745-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
120 PM EDT SAT JUN 5 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL
HAIL OVER LAKE APOPKA MOVING NORTHEAST...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
APOPKA...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG
WINDS...SMALL HAIL AND FREQUENT LIGHTNING INCLUDE APOPKA AND WEKIWA
SPRINGS STATE PARK.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15

The radar

The Melbourne radar (KMLB), 82 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 5, 12:38 PM EST
Where
Orange County, Orlando Executive Ar
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
28.550, -81.333

Thunderstorm Wind, Brevard

When
June 5, 2:52 PM EST
Where
Brevard County, Palm Bay
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.033, -80.583

Thunderstorm winds blew down 10 to 15 trees in Palm Bay.

Hail, Indian River

When
June 5, 3:35 PM EST
Where
Indian River County, 5 mi W of Vero Beach
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.630, -80.483

Hail, St. Lucie

When
June 5, 4:12 PM EST
Where
St. Lucie County, Ft Pierce
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.450, -80.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418117, 5418118, 5418119, 5418120.